Starting Medication and more crying?

So my daughter was diagnosed with ADHD this summer. We celebrated her 7th birthday in August. We just started medication. I think it's working now, her play is more focused and she's less hyper. However, she also seems to cry more easily. Is that normal? She has anxiety, too, so it may just be because of that. I feel both awful for wanting the medicine to work and like I'll go crazy if we don't try something. I love my daughter so much but school was a nightmare, for her and for me, last year. This year we should be able to get her a 504 plan, I'm just waiting for the school to get it scheduled. I'm new here and wondering where to find some tips to make this school year better. Any suggestions?

7 Replies

oldestnewest
  • Hiii

    I think that the crying is a side affect of the medication as they do alter the chemicals in your brain. You could discuss with the teacher ways of making the classroom a more interesting and exciting place like making the lessons more engaging and you could even help her find something she is interested in as that might make her feel happier🤗🤗😁.

  • My daughter has days like that too. She has a IEP in school. The medicine will make her act a little more emotional and anxious for the first week. My advice for school is to get a note telling her teacher that she has ADHD. My daughter was on her medication last year and she has a teacher that just was mean and nasty to her. You will have to be your daughters voice and make sure the school is doing what they said they will do. It took my husband telling the school our daughter needed a IEP before they took me seriously. Good luck

  • I wish you all the best

  • You might want to ask her doctor to check her blood zinc levels. The medication might be lowering them, causing depression and anxiety.

  • How does your daughter normally respond to her anxiety? My son responds with anger.

  • Well, it depends, usually she breaks down in tears of frustration. Sometimes she breaks down into tears of over-stimulation and tiredness. Other times she bites her hand if she's frustrated or hides under blankets. She only gets angry if she's really been pushed to the edge. How do you diffuse his anger? Or does he just need a few minutes to process? I usually give my daughter 2 or 3 minutes alone and then I step in and talk her through calming down. Sometimes she wants her back rubbed, sometimes she just wants to lament about the horrible unfairness of life. I usually notice that if I can get her to accept a snack and a quiet activity, she can avoid a complete meltdown.

  • Hmmm. So when she's stressed, her natural inclination is tears. This would mean that the meds may be increasing the stress and anxiety maybe? I asked because my son reacts to stress with anger. If he were more tearful on the med, that would probably mean for him that the meds were helping him move past the anger to emotions really at the root of it. Maybe for your daughter the additional tears are a temporary side effect? Perhaps give it a month and if no improvement or worsening, the doctor could reconsider the med or dosage?

You may also like...